The immune system recognizes red blood cells, platelets, white blood cells, or immunoglobulins as “non-self” because the donor’s blood carries foreign proteins that are incompatible with the recipient’s antibodies. Typing, screening, and matching of blood units before administration eliminates most incompatibilities, but all potential incompatibilities cannot be screened out in the matching process. One hemolytic transfusion reaction occurs per 40,000 transfused units of packed red blood cells, whereas nonhemolytic febrile reactions and minor allergic reactions occur in 3% to 4% of all transfusions. One anaphylactic reaction occurs per 20,000 transfused units.
The risk of transfusion- related hepatitis B is 1 per 50,000 units transfused, the risk for hepatitis C is 1 per 3000 to 4000 units transfused, and the risk of transfusion-related HIV infection is 1 per 150,000 units transfused. Nonimmune factors are usually related to improper storage. Complications to transfusion reactions include acute bronchospasm, respiratory failure, acute tubular necrosis, and acute renal failure. The most severe reactions can cause anaphylactic shock, vascular collapse, or disseminated intravascular coagulation. Also, current research shows that patients who receive transfusions have an increased risk of infection because the transfusion depresses the immune system for weeks and even months afterward.
Causes of blood transfusion reaction
The recipient’s immune system responds to some transfusions by directing an immune response to the proteins in the donor’s blood. Nonimmune factors are involved when the blood or components are handled, stored, or administered improperly. The most dreaded reaction is the hemolytic reaction, which occurs when the donor’s blood does not have ABO compatibility with the recipient’s.
Individuals at greatest risk for transfusion reactions are those who receive massive blood transfusion. The transfusions may be administered over a short period of time, such as with trauma victims with severe blood loss or recipients of liver transplants. Individuals who receive a great number of transfusions throughout a more extended period of time, such as leukemia patients, are also at greater risk. Over time, they develop more and more protective antibodies after each unit of blood is received. Eventually, they carry so many antibodies in their systems that they react much more readily than a person who is transfusionnaive.
Nursing care plan assessment and examination
Individuals who report a history of numerous allergies or previous transfusions should be monitored more carefully since they are at higher risk for reaction. A history of cardiovascular disease should be noted because those patients need to be monitored more carefully for fluid overload. Note also if a patient has a history of Raynaud’s disease or a cold agglutinin problem, because, before being administered and with physician approval, blood needs to be warmed. Once the transfusion is in process, the patient may report any of the following signs of transfusion reaction: heat or pain at the site of transfusion, fever, chills, chest tightness, lower back pain, abdominal pain, nausea, difficulty breathing, itching, and a feeling of impending doom.
A change in any vital sign can indicate the beginning of a transfusion reaction. Note if the urine becomes cloudy or reddish (hemolysis). Observe any change in skin color or the appearance of hives. Be alert for signs of edema, especially in the oropharynx and face. Auscultate the lungs before beginning the transfusion, and note any baseline adventitious sounds. Then monitor for crackles or wheezes if the patient shows any signs of fluid overload, and inspect the patient’s neck veins for distension.
Blood bank protocols have lowered the risk of human immunodeficiency virus (HIV) transmission from more than 25,000 cases before 1985 to a risk of 1 in 50,000 to approximately 1 in 150,000 currently. In spite of the decreased risk, many patients worry about contracting HIV when they need blood products. In reality, the risk of hepatitis B and C is much higher. If a blood transfusion reaction occurs, the fears and anxieties are compounded and may warrant specific interventions.
Nursing care plan primary nursing diagnosis:Risk for ineffective airway clearance related to airway swelling and obstruction.
Nursing care plan intervention and treatment
Adhere strictly to the policies regarding typing, cross-matching, and administering blood. Make sure that the recipient’s blood sample is correctly labeled when it is sent to the laboratory. Check each unit before administration to make sure that it is not outdated, that the unit has been designated for the correct recipient, that the patient’s medical records’ number matches the number on the blood component, and that the blood type is appropriate for the patient. All patients should have their identification band checked by two people before the transfusion is begun. Notify the blood bank, and withhold the transfusion for even the smallest discrepancy when checking the blood with the patient identification. Maintain universal precautions when handling all blood products to protect yourself, and dispose of used containers appropriately in the hazardous waste disposal.
Begin the transfusion at a rate of 75 mL or less per hour. Remain with the patient for the first 15 minutes of the transfusion to monitor for signs of a hemolytic reaction. If the patient develops a reaction, stop the transfusion immediately; evaluate the adequacy of the patient’s airway, breathing, and circulation; take the patient’s vital signs; notify the physician and blood bank; and return the unused portion of the blood to the blood bank for analysis. If the patient develops chills, monitor the patient’s temperature, and cover him or her with a blanket unless the temperature is above 102°F. Remain with the patient and explain that a reaction has occurred from the transfusion. If the patient has excessive fears or concerns about the risk of HIV or hepatitis infection, provide specific information to him or her and arrange for a consultation as needed with either a physician or a counselor.
Nursing care plan and discharge home health care guidelines
Teach the patient to report any signs and symptoms of a delayed reaction, such as fever, jaundice, pallor, or fatigue. Explain that these reactions can occur anytime from 3 days after the transfusion to several months later. Explain that the patient should notify the primary healthcare provider if she or he develops any discomfort in the first few months after transfusion. Attributing these signs to specific diseases may make the patient unnecessarily anxious, but the patient should know to notify the healthcare provider for anorexia, malaise, nausea, vomiting, concentrated urine, and jaundice within 4 to 6 weeks after transfusion (hepatitis B); jaundice, lethargy, and irritability with a milder intensity than that of hepatitis B (hepatitis C); or flulike symptoms (HIV infection).